Gemcitabine - Gemzar

Hi, my mother was diagnosed with Stage 4 lung cancer with bone mets two years ago. She was on Tarceva but now we need to switch to either Gemzar or Taxol? I'd like to get feed back on individuals that has tried both, how they have felt? What were side affects? If you have a port ? Is a port necessary for both? Please any information would be greatly appreciated!!

Thank yoU!

Report post

13 replies. Join the discussion

The best thing you can ever do is get a port for chemo. Back in 2009 what I didn't have a point the nurses had a hard time finding my veins, And ended up burning my right hand. Anyway, since then I've had terrible veins And a port is necessary and has made my life much easier. I highly recommend it! If your mother have bad veins like me it would prevent her from being stuck maybe 3 or 4 times a day or maybe even being sent home without treatment.

I must warn you though. Having the port install hurt like hell, But definitely worth it In the end

Report post

I can only tell you my experience. I did not have a port and received all of my chemo AC and then Taxol with no difficulties at all. I also had no SEs from the Taxol. I had minor tingling/numbness in my pointer on my right hand - hardly qualifies as a SE. I am a thin skinned blonde so expected terrible issues with my veins, but it did not happen. I never had a vein blow out.

Report post

It depends on your mother's veins weather or not she will need a port. I needed one because I had terrible veins in my left arm and could not use my right arm due to lymph node removal on the right side. I am very happy with my port not only for infusions but for blood draw also. I had 6 rounds of Taxotere which is a taxane based drug and developed neuropathy in my toes which seems to be getting better now - minor side effect. I hope this info is helpful!

Report post

I was on Paclitaxol (Taxol) weekly for 3 months with minimal side effects (hair loss was the main one). I wish I had a port because getting my blood drawn has become a nightmare and sometimes it took 3-4 tries to get the IV in for the Paclitaxol (Taxol).

Report post

I suggest putting a port in because its so much easier than accessing the veins and can be used for taking blood, giving chemo, and giving drugs for scans. I wished that they had given mine sooner because I ended up with an extravasation (chemo went into my arm rather than my vein). I don't know about Gemzar but I know about Taxol. I was on it with Avastin for 9 months, about 25 infusions. Taxol worked. It brought the size of my breast tumor down from 10.0 cm to 2.5 cm and stabilized my bone mets and had no progression to other organs. Side effects include losing hair (all of it), extreme fatigue, and peripheral neuropathy that lasted several years.

Report post

As a retired oncology nurse and patient with Stage IV breast cancer (recurrence after 26 years) I want to say that having a port is so much easier for the patient and the nurses. Patients do not have to fear or have the anxiety of blood draws and chemo infusions. The placement of the port can be done by Interventional Radiology with IV sedation as mine was; you awaken from the procedure and have no uncomfortable memories. Have had my port for almost four years, and it still works well.

Report post

My mom has been on Gemzar since July and it is working very well with no real side effects. She does 2 weeks on and 2 weeks off. She had a port installed prior to beginning the Gemzar and has been extremely happy with it. We pray that the results continue to show that the Gemzar is working since it is easily tolerated.

Report post

Anyone who needs chemo should have a port. I don't understand the person who said it was painful having it installed, because it is done under a light form of general anesthesia (at least mine was, at Hospital Paitilla in Panama). No pain. It is a wee bit itchy and uncomfortable the first few days and isn't conducive to low cut blouses, but its definitely the only way to go for chemo.
As for taxol, I was on it for 6 months. I was very tired and lost all my hair and eyebrows and eye lashes (they are now coming back) but other than that, did not experience side effects of any type. It affects everybody differently. It may be that all the herbs and supplements I took during chemo (especially Wobenzym N) prevented worse side effects. The chemo worked, which is the most important thing. I was only taking a single drug, and that might have been a factor in not experiencing bad side effects.

Report post

I definitely support a port!

Had to come off Taxol because of severe neuropathy. Felt tired and lost hair.

No problems with Gemzar. Have been on a break since May because tumors became inactive and stable. Was a bit tired but that's all. Had the infusions every 3 weeks in a cocktail with Carboplatin.

Good luck. Hope you do well, have minimal SE, and, most importantly, whichever chemo you get, kicks the hell out of the cancer!

Report post

I definitely support a port as well, and am so grateful to finally be at a place where they actually draw blood from the port instead of the arm! I was on Carboplatin/Gemzar from 7/12 to 10/12. What I recall being the worst was horrible headaches! I also suffered from severe constipation and extreme fatigue. Unfortunately, the Carbo/Gem concoction did not work for me and my mets progressed significantly throughout my lungs and bones. Prior to that, I was on Taxol after Adriamycin and Cytoxan (A/C). Honestly, the Taxol wasn't as difficult as the A/C. But for me, it was still horrible! I have been on Abraxane since October and will have a PET scan today to see if it has worked.

Not everyone has horrible side effects from different chemo cocktails. Everyone is different. I pray for the best for your mother.

Report post

Thank you everyone for your feedback! It is extremely helpful. Thank god for inspire.com to allow us to communicate. At SSmith47, best of luck today at your PET! And thank you!

Report post

I have had a port since April 2007.

I am on Gemzar, I started it over a year ago. My biggest side effect from it is fatigue, it's very hard on my blood counts, and I've had to have several transfusions while I have been on it. But part of that might not be just the Gemzar, my oncologist says just the fact that I have been on chemo for so long (since April 2010), makes me more sensitive to the side effects of any of them. I have not had any hair loss from the Gemzar. I do get a red flush in my face for a couple of days after a treatment, but that goes away within a couple of days.

Report post

I agree with the port. The first time around, I did it port-less and was fine. But that was on a schedule of one treatment every 3 weeks. I had the port put in because we intended to do weekly ( 3 on, 1 off) Taxol but had an allergic reaction during the first infusion. I think Taxol is the treatment of choice for lung mets (that's what mine is) if she can tolerate it. So we did weekly Gemzar for about 3 months. It was okay but I did get hair loss and some pretty significant GI symptoms (nausea, upset stomach, constipation). It also did not work as well for me as my oncologist wanted, so I have now been doing Xeloda and radiation since the week before Christmas. Don't need the port because Xeloda is a pill, but I have used it for blood draws and antibiotic IV for cellulitis. If she has one, as for the "power port" - it has no metal so she can have scans, etc. without it being an issue.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Advertisement

Advertisement

Discussion topics

Community leaders